Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Birmingham, AL

July 21, 20229 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2022, 5:20 PM CDT for 9 counties in Alabama. It was in force for 70 min. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2022, 5:20 PM CDT (22:20 UTC)
Expired
Jul 21, 2022, 6:30 PM CDT
In force
70 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bibb County, AL, Calhoun County, AL, Clay County, AL, Cleburne County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 15 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:23 PM CDTTSTM WND DMGBirmingham Southern Col, AL*** 2 FATAL, 3 INJ *** SEVERAL TREES WERE BLOWN DOWN IN BIRMINGHAM. ONE TREE FELL THROUGH A HOME WHERE THE INJURIES OCCURRED. TIME ESTIMATED BY RADAR.
Jul 21, 5:27 PM CDTTSTM WND DMG2 Nw Hoover, ALA FEW TREES WERE BLOWN DOWN IN BLUFF PARK.
Jul 21, 5:27 PM CDTTSTM WND DMGLincoln, ALREPORT OF TREES AND POWERLINES DOWN BLOCKING A PORTION OF U.S. HIGHWAY 78 NEAR LINCOLN IN TALLADEGA COUNTY. TIME ESTIMATED BY RADAR.
Jul 21, 5:27 PM CDTTSTM WND GST 582 Ene Bessemer Airport, AL58 MPH WIND GUST MEASURED BY ABC 33/40 WEATHER WATCHER IN THE BESSEMER AREA.
Jul 21, 5:30 PM CDTTSTM WND DMG1 S Hoover, ALNUMEROUS TREES WERE BLOWN DOWN IN HOOVER. SEVERAL ROADWAYS WERE BLOCKED BY THE DOWNED TREES.
Jul 21, 5:31 PM CDTTSTM WND GST 441 Wnw Bessemer Airport, ALAWOS STATION KEKY BESSEMER.
Jul 21, 5:45 PM CDTTSTM WND DMGRiverchase Galleria, ALA FEW TREES WERE BLOWN DOWN AROUND THE HOOVER AREA. AT LEAST ONE LANDED ON A VEHICLE.
Jul 21, 5:51 PM CDTTSTM WND DMGMunford, ALA FEW TREES WERE BLOWN DOWN IN MUNFORD AND WERE BLOCKING THE ROADS.
Jul 21, 5:53 PM CDTTSTM WND DMG1 E Pell City, ALSEVERAL TREES WERE BLOWN DOWN IN AND AROUND PELL CITY.
Jul 21, 5:55 PM CDTTSTM WND GST 53Talladega Municipal Air, AL
Jul 21, 6:07 PM CDTTSTM WND DMGTalladega, AL7 REPORTS OF ROADS BLOCKED BY TREES AND POWER LINES NEAR THE CITY OF TALLADEGA.
Jul 21, 6:12 PM CDTTSTM WND DMGChildersburg, ALA FEW TREES WERE BLOWN DOWN IN CHILDERSBURG AND WERE BLOCKING THE ROADS.
Jul 21, 6:15 PM CDTTSTM WND DMG1 Se Talladega, ALTREES UPROOTED AND ON A HOUSE ON WILSON STREET IN THE CITY OF TALLADEGA.
Jul 21, 6:19 PM CDTHAIL 13 Wsw Joe Tucker Park, AL
Jul 21, 6:22 PM CDTTSTM WND DMG1 Wsw Alabaster, ALA FEW TREES WERE BLOWN DOWN.
Jul 21, 6:25 PM CDTTSTM WND DMGSylacauga, ALMULTIPLE TREES DOWN IN SYLACAUGA.
Jul 21, 6:27 PM CDTTSTM WND DMGSylacauga, AL7 REPORTS OF DOWNED TREES AND POWER LINES BLOCKING ROADWAYS IN THE SYLACAUGA AREA OF SOUTHERN TALLADEGA COUNTY. TIME ESTIMATED BY RADAR.
Jul 21, 6:27 PM CDTTSTM WND GST 49Shelby County Airport, ALASOS STATION KEET ALABASTER.
Jul 21, 6:36 PM CDTTSTM WND DMG1 W Hollins, ALTREES WERE BLOWN DOWN NEAR HOLLINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2629 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS54 KBMX 212220
SVRBMX
ALC007-015-027-029-073-115-117-121-125-212330-
/O.NEW.KBMX.SV.W.0166.220721T2220Z-220721T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
520 PM CDT Thu Jul 21 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Talladega County in east central Alabama...
  Eastern Tuscaloosa County in west central Alabama...
  Southwestern Calhoun County in east central Alabama...
  Shelby County in central Alabama...
  Central Bibb County in central Alabama...
  Jefferson County in central Alabama...
  Southern St. Clair County in central Alabama...
  Southwestern Cleburne County in east central Alabama...
  Clay County in east central Alabama...

* Until 630 PM CDT.

* At 519 PM CDT, severe thunderstorms were located along a line
  extending from near West End-Cobb Town to near Bankhead Lock And
  Dam, moving south at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
  Anniston, Pelham, Oxford, Mountain Brook, Trussville, Helena,
  Hueytown, Talladega, Gardendale, Sylacauga, Pell City, Irondale,
  Leeds and Moody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 8628 3310 8649 3307 8651 3306 8662
      3307 8661 3307 8688 3302 8688 3295 8734
      3350 8746 3353 8732 3351 8732 3351 8727
      3353 8727 3352 8725 3356 8719 3371 8647
      3367 8570 3319 8565
TIME...MOT...LOC 2219Z 345DEG 24KT 3366 8591 3340 8743 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87/Grantham
5 follow-up statements
614 
WWUS54 KBMX 212223
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
523 PM CDT Thu Jul 21 2022

ALC007-015-027-029-073-115-117-121-125-212330-
/O.CON.KBMX.SV.W.0166.000000T0000Z-220721T2330Z/
Talladega AL-Tuscaloosa AL-Calhoun AL-Shelby AL-Bibb AL-Jefferson AL-
St. Clair AL-Cleburne AL-Clay AL-
523 PM CDT Thu Jul 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR TALLADEGA...EASTERN TUSCALOOSA...SOUTHWESTERN CALHOUN...SHELBY...
CENTRAL BIBB...JEFFERSON...SOUTHERN ST. CLAIR...SOUTHWESTERN CLEBURNE
AND CLAY COUNTIES...

At 523 PM CDT, severe thunderstorms were located along a line
extending from West End-Cobb Town to 6 miles southwest of Bankhead
Lock And Dam, moving south at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Anniston, Pelham, Oxford, Mountain Brook, Trussville, Helena,
Hueytown, Talladega, Gardendale, Sylacauga, Pell City, Irondale,
Leeds and Moody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 8628 3310 8649 3307 8651 3306 8662
      3307 8661 3307 8688 3302 8688 3295 8734
      3350 8746 3353 8732 3351 8732 3351 8727
      3353 8727 3352 8725 3356 8719 3371 8647
      3367 8570 3319 8565
TIME...MOT...LOC 2223Z 345DEG 24KT 3364 8590 3338 8742 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

87/Grantham
091 
WWUS54 KBMX 212235
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
535 PM CDT Thu Jul 21 2022

ALC007-015-027-029-073-115-117-121-125-212330-
/O.CON.KBMX.SV.W.0166.000000T0000Z-220721T2330Z/
Talladega AL-Tuscaloosa AL-Calhoun AL-Shelby AL-Bibb AL-Jefferson AL-
St. Clair AL-Cleburne AL-Clay AL-
535 PM CDT Thu Jul 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR TALLADEGA...EASTERN TUSCALOOSA...SOUTHWESTERN CALHOUN...SHELBY...
CENTRAL BIBB...JEFFERSON...SOUTHERN ST. CLAIR...SOUTHWESTERN CLEBURNE
AND CLAY COUNTIES...

At 534 PM CDT, severe thunderstorms were located along a line
extending from Anniston Regional Airport to near Bald Rock to near
Bessemer to near Bankhead Lock And Dam, moving southeast at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Anniston, Pelham, Oxford, Mountain Brook, Trussville, Helena,
Hueytown, Talladega, Sylacauga, Pell City, Irondale, Leeds, Moody and
Calera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 8628 3310 8649 3307 8651 3306 8662
      3307 8661 3307 8688 3302 8688 3295 8734
      3350 8746 3353 8732 3351 8732 3351 8727
      3353 8727 3352 8725 3356 8719 3357 8687
      3371 8647 3367 8570 3319 8565
TIME...MOT...LOC 2234Z 330DEG 39KT 3358 8588 3362 8638 3334 8693 3346
8742

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

87/Grantham
505 
WWUS54 KBMX 212249
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
549 PM CDT Thu Jul 21 2022

ALC007-015-027-029-073-115-117-121-125-212330-
/O.CON.KBMX.SV.W.0166.000000T0000Z-220721T2330Z/
Talladega AL-Tuscaloosa AL-Calhoun AL-Shelby AL-Bibb AL-Jefferson AL-
St. Clair AL-Cleburne AL-Clay AL-
549 PM CDT Thu Jul 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR TALLADEGA...SOUTHEASTERN TUSCALOOSA...SOUTHWESTERN CALHOUN...
SHELBY...CENTRAL BIBB...SOUTHERN JEFFERSON...SOUTHWESTERN ST.
CLAIR...SOUTHWESTERN CLEBURNE AND CLAY COUNTIES...

At 549 PM CDT, severe thunderstorms were located along a line
extending from near Anniston Regional Airport to near Coosa Island to
near Alabaster to near North Johns, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Anniston, Pelham, Oxford, Mountain Brook, Helena, Hueytown,
Talladega, Sylacauga, Pell City, Irondale, Leeds, Moody, Calera and
Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 8728 3344 8733 3350 8692 3368 8611
      3360 8579 3347 8568 3319 8565 3310 8628
      3310 8649 3307 8651 3306 8662 3307 8661
      3307 8688 3302 8688
TIME...MOT...LOC 2249Z 331DEG 28KT 3355 8584 3352 8634 3326 8682 3337
8718

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87/Grantham
035 
WWUS54 KBMX 212304
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
604 PM CDT Thu Jul 21 2022

ALC015-029-212314-
/O.CAN.KBMX.SV.W.0166.000000T0000Z-220721T2330Z/
Calhoun AL-Cleburne AL-
604 PM CDT Thu Jul 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN AND
SOUTHWESTERN CLEBURNE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, west central and east central Alabama.

LAT...LON 3310 8624 3310 8649 3307 8651 3306 8661
      3307 8688 3302 8688 3298 8714 3300 8720
      3345 8724 3347 8715 3336 8682 3363 8628
      3368 8610 3366 8604 3360 8602 3360 8600
      3316 8585
TIME...MOT...LOC 2304Z 349DEG 27KT 3353 8600 3338 8630 3318 8680 3329
8716

$$

ALC007-027-073-115-117-121-125-212330-
/O.CON.KBMX.SV.W.0166.000000T0000Z-220721T2330Z/
Talladega AL-Tuscaloosa AL-Shelby AL-Bibb AL-Jefferson AL-
St. Clair AL-Clay AL-
604 PM CDT Thu Jul 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR TALLADEGA...EAST CENTRAL TUSCALOOSA...SHELBY...CENTRAL BIBB...
SOUTHERN JEFFERSON...SOUTHWESTERN ST. CLAIR AND SOUTHWESTERN CLAY
COUNTIES...

At 604 PM CDT, severe thunderstorms were located along a line
extending from near Munford to near Logan Martin Dam to Shelby County
Airport to Lake View, moving south at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hoover, Alabaster, Bessemer, Pelham, Helena, Hueytown, Talladega,
Sylacauga, Pell City, Calera, Chelsea, Montevallo, Childersburg,
Columbiana, Centreville, Wilsonville, Talladega Springs, Lincoln,
Indian Springs Village and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 8624 3310 8649 3307 8651 3306 8661
      3307 8688 3302 8688 3298 8714 3300 8720
      3345 8724 3347 8715 3336 8682 3363 8628
      3368 8610 3366 8604 3360 8602 3360 8600
      3316 8585
TIME...MOT...LOC 2304Z 349DEG 27KT 3353 8600 3338 8630 3318 8680 3329
8716

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87/Grantham
629 
WWUS54 KBMX 212316
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
616 PM CDT Thu Jul 21 2022

ALC073-115-125-212326-
/O.CAN.KBMX.SV.W.0166.000000T0000Z-220721T2330Z/
Tuscaloosa AL-Jefferson AL-St. Clair AL-
616 PM CDT Thu Jul 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TUSCALOOSA...
SOUTHERN JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, west central and east central Alabama.

LAT...LON 3312 8610 3310 8649 3307 8651 3306 8660
      3307 8688 3302 8688 3299 8709 3323 8715
      3322 8710 3325 8708 3326 8698 3324 8678
      3354 8598 3324 8588
TIME...MOT...LOC 2316Z 345DEG 24KT 3346 8598 3331 8628 3311 8678 3322
8714

$$

ALC007-027-117-121-212330-
/O.CON.KBMX.SV.W.0166.000000T0000Z-220721T2330Z/
Talladega AL-Shelby AL-Bibb AL-Clay AL-
616 PM CDT Thu Jul 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR TALLADEGA...SOUTHERN SHELBY...NORTHEASTERN BIBB AND SOUTHWESTERN
CLAY COUNTIES...

At 616 PM CDT, severe thunderstorms were located along a line
extending from near Munford to near Alpine to Calera to Woodstock,
moving south at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alabaster, Talladega, Sylacauga, Calera, Montevallo, Childersburg,
Columbiana, Wilsonville, Talladega Springs, Vincent, Harpersville,
Munford, West Blocton, Wilton, Oak Grove, Waldo, Bon Air, American
Village, Maylene and Brierfield Ironworks Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3312 8610 3310 8649 3307 8651 3306 8660
      3307 8688 3302 8688 3299 8709 3323 8715
      3322 8710 3325 8708 3326 8698 3324 8678
      3354 8598 3324 8588
TIME...MOT...LOC 2316Z 345DEG 24KT 3346 8598 3331 8628 3311 8678 3322
8714

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87/Grantham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:43 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 21, 1:43 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
143 PM CDT Thu Jul 21 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0130 PM CDT Thu Jul 21 2022/

Through This Afternoon.

Still dealing with a tough forecast today which will be
characterized by dangerous heat conditions across the area followed
by scattered to numerous thunderstorm development late this
afternoon and evening. An east to west oriented surface front is
becoming generally parallel to the AL/TN stateline. Moisture is
pooling south of the front and resulting in widespread dewpoints in
the mid to upper 70s across Central AL with PWATs ranging from 2-2.2
inches. With temperatures in the lower to mid 90s, dangerously hot
conditions will continue through the afternoon. Unfortunately, the
only relief from the heat will come in the form of thunderstorms,
some of which could become severe. Large amounts of instability were
already in place this morning, and now upwards of 4000-4500 J/kg
of MLCAPE is collocated with 1200-1400 J/kg of DCAPE across much
of the northern half of Alabama where lapse rates have steepened
and where eff. bulk shear is ~15-20kt. There is some uncertainty
on exact location where storms will initiate, but generally
expecting development across northern portions of the forecast
area late this afternoon as the boundary slowly sinks towards the
south. Expect robust updrafts with strong storms propagating
southward capable of producing damaging straight-line winds from
downdrafts and perhaps a few cases of large hail. Heavy tropical
downpours could also result in localized flooding.

Tonight Through Friday.

Convection is expected to linger into the evening hours and
become focused near and south of the US HWY 80 corridor by
midnight with some continuing risk of strong storms until then.
Drier air will move in across our northern half on Friday with
PoPs becoming focused across our south. We could see a strong
storm or two, but appears less likely as the airmass should be
fairly worked over after the overnight convection. Temperatures
will be on the warm side again tomorrow with highs ranging from
the upper 80s east to mid 90s west. This could push heat indices
towards 105F for a couple hours west of I-65. Will continue to
evaluate the potential need for a Heat Advisory for tomorrow.

86

.LONG TERM...
/Updated at 0415 AM CDT Thu Jul 21 2022/

Saturday through Wednesday.

A low amplitude mid- to upper-level ridge is progged to encompass
much of the southern and southeastern CONUS through the long-term
forecast period. Most operational models suggest it will remain most
prominent/centered just to our west which will flow aloft out of the
north across Alabama. Ridging will coincide with a large low-level
anticyclone extending from the western Atlantic well into the lower
Mississippi Valley which will foster light southerly to
southwesterly surface/low-level flow each day. This will allow for
PWs favorable for diurnal convection to become more evenly
distributed across the forecast area by early next week, rather than
the better moisture confined to areas farther south this weekend.
This overall pattern will lead to little weather diversity over the
next several days outside of any mesoscale features. Diurnal
temperatures will run at or above average and the combination of
heat and humidity could lead to areas meeting Heat Advisory criteria
for most of the period as well. This will remain in the HWO and will
be the biggest weather headline over the next several days.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Active period expected later this afternoon and through the evening
hours as convection initiates across north AL and propagates
southward. Generally expecting highest coverage around the 23-00Z
timeframe, but activity could linger near MGM/TOI as late as 06Z.
Amendments will be used as needed depending on the evolution of
storms. Behind the rain, low ceilings will develop tomorrow
morning from ~10-13Z then begin to gradually rise after 13Z.

86

&&

.FIRE WEATHER...

Increasing coverage of showers and thunderstorms is expected by mid
to late afternoon. Some storms could be strong to severe with gusty
winds and heavy rain. Soaking rainfall is expected across a good
portion if not all of the forecast area today. Southwesterly surface
and transport wind at 5-10 mph will continue. Minimum RH values
remain above 45%. Excessive heat conditions are also expected for
much of the area with heat index values 105 to 110 degrees at
times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  71  93  72 /  50  10  10  20  10
Anniston    72  91  71  93  73 /  60  30  10  30  10
Birmingham  73  92  73  94  75 /  60  20  10  30  10
Tuscaloosa  74  93  74  95  75 /  60  30  10  20  10
Calera      74  91  74  93  74 /  60  40  20  30  10
Auburn      73  88  72  90  73 /  60  60  20  30  10
Montgomery  75  92  74  95  75 /  60  60  20  30  10
Troy        73  89  72  92  73 /  60  70  20  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Cherokee...Chilton...Coosa...Dallas...Elmore...
Etowah...Jefferson...Lowndes...Macon...Montgomery...Perry...
Pike...Russell...Shelby...St. Clair...Talladega...Tallapoosa.

Excessive Heat Warning until 7 PM CDT this evening for the
following counties: Fayette...Greene...Hale...Lamar...Marengo...
Marion...Pickens...Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jul 21, 4:12 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
412 PM CDT Thu Jul 21 2022

ALZ011>015-017>050-230015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
412 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices will range from 105 to 112 degrees across much of
Central Alabama this afternoon.

Severe thunderstorms are likely across Central Alabama through
midnight tonight. Threats include damaging wind gusts up to 65 mph
and hail up to quarter size. Localized flooding is also possible in
low lying or flood prone areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices could reach or exceed 105 degrees across portions of
Central Alabama Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening.

In the hours before

Special weather statement, Jul 21, 4:34 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
434 PM CDT Thu Jul 21 2022

ALZ033-035-040-212230-
Chilton AL-Dallas AL-Perry AL-
434 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southwestern
Chilton, northeastern Perry and northeastern Dallas Counties through
530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Paul M Grist State Park, or 13 miles northwest of
Valley Grande, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Grande, Parnell, Paul M Grist State Park, Valley Creek
Junction, Plantersville, Barrett Creek and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and south central Alabama.

&&

LAT...LON 3265 8722 3281 8709 3268 8681 3266 8683
      3266 8692 3265 8692 3258 8690 3247 8700
TIME...MOT...LOC 2134Z 306DEG 6KT 3269 8709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Jul 21, 4:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             1 NW ENSLEY             33.52N 86.90W
07/21/2022  E1.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            QUARTER SIZE HAIL FALLING AROUND ENSLEY.

&&

MAL
Local storm report, Jul 21, 4:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             1 W UAB CAMPUS          33.50N 86.81W
07/21/2022  E0.75 INCH       JEFFERSON          AL   EMERGENCY MNGR

&&

MAL
Local storm report, Jul 21, 4:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SE TAYLORVILLE        33.14N 87.53W
07/21/2022  E1.00 INCH       TUSCALOOSA         AL   PUBLIC

&&

MAL
Local storm report, Jul 21, 4:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 SE KEENER             34.14N 85.93W
07/21/2022                   ETOWAH             AL   EMERGENCY MNGR

            8-10 TREES WERE BLOWN DOWN ON TABOR ROAD.

&&

MAL
Local storm report, Jul 21, 4:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             1 SE OAKMAN             33.70N 87.37W
07/21/2022  U1.00 INCH       WALKER             AL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:11 AM CDTExcessive Heat WarningBMXFayette, Greene, Hale, Lamar, Marengo, Marion and 5 more15 hr
Jul 21, 11:34 AM CDTSpecial Weather StatementBMXCleburne41 min
Jul 21, 11:41 AM CDTSevere Thunderstorm WarningBMXCleburne34 min
Jul 21, 11:57 AM CDTSpecial Weather StatementBMXRandolph48 min
Jul 21, 12:13 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph47 min
Jul 21, 12:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Jul 21, 1:39 PM CDTAreal Flood AdvisoryBMXCleburne, Randolph3 hr
Jul 21, 1:57 PM CDTSpecial Weather StatementBMXChambers63 min
Jul 21, 2:06 PM CDTSevere Thunderstorm WarningBMXChambers54 min
Jul 21, 2:40 PM CDTSpecial Weather StatementBMXRandolph50 min
Jul 21, 2:43 PM CDTSevere Thunderstorm WarningBMXRandolph28 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningBMXChambers, Lee67 min
Jul 21, 3:05 PM CDTSpecial Weather StatementBMXTalladega40 min
Jul 21, 3:05 PM CDTSpecial Weather StatementBMXCleburne25 min
Jul 21, 3:34 PM CDTSpecial Weather StatementBMXRussell41 min
Jul 21, 3:42 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph48 min
Jul 21, 3:43 PM CDTSevere Thunderstorm WarningBMXChambers47 min
Jul 21, 3:45 PM CDTSpecial Weather StatementBMXTalladega45 min
Jul 21, 3:48 PM CDTSpecial Weather StatementBMXCalhoun, Etowah, St. Clair57 min
Jul 21, 3:59 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega61 min
Jul 21, 4:02 PM CDTSpecial Weather StatementBMXJefferson, Pickens, Tuscaloosa, Walker58 min
Jul 21, 4:05 PM CDTSpecial Weather StatementBMXLee25 min
Jul 21, 4:23 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega67 min
Jul 21, 4:29 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Walker61 min
Jul 21, 4:33 PM CDTSpecial Weather StatementBMXMacon, Russell57 min
Jul 21, 4:34 PM CDTSpecial Weather StatementBMXPerry56 min
Jul 21, 4:42 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Pickens, Tuscaloosa63 min
Jul 21, 4:47 PM CDTAreal Flood AdvisoryBMXJefferson21 min
Jul 21, 4:59 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell61 min
Jul 21, 5:08 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 21, 5:46 PM CDTSpecial Weather StatementBMXHale44 min
Jul 21, 5:54 PM CDTSpecial Weather StatementBMXMacon36 min
Jul 21, 6:24 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Clay, Coosa, Shelby, Talladega66 min
Jul 21, 6:30 PM CDTSpecial Weather StatementBMXMontgomery45 min
Jul 21, 6:34 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry41 min
Jul 21, 6:40 PM CDTSpecial Weather StatementBMXMontgomery35 min
Jul 21, 6:52 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Perry, Tallapoosa68 min
Jul 21, 6:53 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Perry, Tallapoosa67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.